Mississippi, 2007

Hail and Damaging Winds in Mississippi, May 15, 2007

May 15, 2007 · NWS JAN · 16 events in 9 counties and zones

A storm system developed across the Southern Plains and moved eastward into the Midwest. This system pushed a decent cold front into the region which sparked a round of severe thunderstorms as the front clashed with the moist and unstable airmass across the South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$260,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A storm system developed across the Southern Plains and moved eastward into the Midwest. This system pushed a decent cold front into the region which sparked a round of severe thunderstorms as the front clashed with the moist and unstable airmass across the South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 9:42 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 15, 9:42 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1042 AM CDT TUE MAY 15 2007

.DISCUSSION...ANALYSIS THIS MORNING SHOWS THE HIGH PRESSURE IS
CONTINUEING TO DRIFT TO THE EAST WITH THE APPROACHING COLD FRONT
STRETCHING FROM CENTRAL MO THROUGH SOUTH CENTRAL OK. THIS IS PUTTING
THE ARKLAMISS REGION UNDER SLY TO SELY FLOW. THIS HAS ALLOWED FOR AN
INCREASE IN MOISTURE OVER THE AREA...ESPECIALLY OVER THE SOUTHWEST.
DEW POINTS HAVE BEGUN TO REACH THE 70 DEGREE MARK OVER THIS REGION.
FOR THE EASTERN HALF OF THE CWFA...DEW POINTS SEEM TO BE ON TRACK.
INSTABILITY IS ALSO OVER THE WEST...MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. WITH THIS IN MIND...AGREE WITH THE PREVIOUS
FORECASTER THAT THE BULK OF THE ACTIVITY AND ANY STRONG STORMS THAT
DEVELOP WILL MAINLY BE OVER THE WESTERN HALF OF THE CWFA THIS
AFTERNOON. AS FAR AS TIMING IS CONCERNED FOR THIS AFTERNOON...I AGREE
WITH THE PREVIOUS FORECAST FOR ISOLATED ACTIVITY TO BEGIN TO INITIATE
OVER MAINLY THE WESTERN HALF OF THE CWFA AROUND NOON.

WILL ALSO CONTINUE MENTION OF HAZE ACROSS THE ENTIRE AREA AS WE HAVE
CONTINUED TO SEE THIS OVER THE PAST 24 HOURS. SELY FLOW OVER THE
FLORIDA FIRES WILL CONTINUE TO PROVIDE HAZY CONDITIONS OVER THE AREA
UNTIL THE FRONT MAKES IT THROUGH THE AREA BY TOMORROW.

TEMPERATURES ACROSS MAINLY THE WESTERN HALF OF THE REGION HAVE BEEN
QUICKER TO RISE THAN ORIGINALLY EXPECTED. WENT AHEAD AND BUMPED UP
HIGH TEMEPERATURES A BIT TO ACCOUNT FOR THIS. OTHER THAN TEMPS AND
DEW POINTS...THE FORECAST LOOKS TO BE ON TRACK AND DID NOT NEED ANY
OTHER CHANGES.

&&

.AVIATION...HAZE ACROSS THE ARKLAMISS REGION WILL ALLOW SITES TO SEE
PERIODS OF MVFR FLIGHT CATEGORIES THROUGH TODAY. BEGINNING THIS
AFTERNOON SOME SITES WILL BEGIN TO SEE THE POSSIBILITY FOR FLIGHT
CATEGORIES TO BE AFFECTED BY ISOLATED AFTERNOON CONVECTION. THESE
WILL MAINLY AFFECT GLH...GWO...AND JAN THROUGH THIS EVENING. THERE
WILL BE A TIME PERIOD IN THE LATE EVENING AND OVERNIGHT HOURS WHEN
ACTIVITY WILL DIE DOWN. BUT THIS WILL PICK UP AGAIN AFTER MIDNIGHT IN
THE NORTHWEST AND SPREAD SOUTHEAST OVERNIGHT AS THE FRONT MOVES
THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  65  80  55 /  45  51  61   6
MERIDIAN      84  63  80  55 /  11  33  67   8
VICKSBURG     85  67  80  55 /  57  61  41   5
HATTIESBURG   84  65  81  59 /  37  20  70  12
NATCHEZ       83  65  79  54 /  61  51  60   3
GREENVILLE    86  63  77  54 /  54  68  28   3
GREENWOOD     85  64  75  52 /  42  65  35   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

14
Hazardous weather outlook, May 15, 10:41 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1141 AM CDT TUE MAY 15 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161004-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1141 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER THE DELTA REGION...EXTREME SOUTHEAST ARKANSAS
AND PORTIONS OF NORTHEAST LOUISIANA. THE RISK FOR LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE GREATEST ALONG AND WEST OF A
GREENWOOD TO HOLLY BLUFF MISSISSIPPI TO DELHI LOUISIANA LINE
THROUGH ABOUT 9 PM THIS EVENING AS AN UPPER LEVEL DISTURBANCE
CROSSES THE AREA.

OTHERWISE...THERE WILL BE A RISK FOR STRONG THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING OVER THE WEST HALF OF THE OUTLOOK
AREA...PRIMARILY TO THE WEST OF THE INTERSTATE 55 CORRIDOR.
DAYTIME HEATING WILL CREATE AN UNSTABLE AND MOIST
ENVIRONMENT...LEADING TO THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND STRONG WIND GUSTS TO 45 MPH.

THERE WILL ALSO BE A RISK FOR STRONG THUNDERSTORMS LATE TONIGHT
OVER NORTH AND WEST PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS
WILL ACCOMPANY A STRONG COLD FRONT THAT SHOULD MOVE THROUGH
NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT. THE
THUNDERSTORMS MAY FORM INTO A LINE WHICH WOULD ENHANCE THE RISK
FOR STRONG WIND GUSTS OF UP TO 50 MPH...GENERALLY ALONG AND WEST
OF THE NATCHEZ TRACE PARKWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
AS THE COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS THE OUTLOOK
AREA EARLY WEDNESDAY...STRONG THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY IN THE AREA SOUTH OF INTERSTATE 20 WHERE
GREATER HEATING IS EXPECTED TO CONTRIBUTE TO A MORE UNSTABLE
AIRMASS. THUNDERSTORMS ARE EXPECTED TO END OVER THE ENTIRE AREA
BY EARLY WEDNESDAY EVENING.

IF WIDESPREAD RAINFALL ASSOCIATED WITH THE COLD FRONT ENDS UP
BEING VERY LIGHT...THEN GREATER FIRE DANGER POTENTIAL WILL
DEVELOP THURSDAY INTO FRIDAY. SEVERAL MONTHS OF BELOW NORMAL
RAINFALL HAVE RESULTED IN VERY DRY GROUND CONDITIONS ACROSS MUCH
OF THE OUTLOOK AREA. WITH RELATIVE HUMIDITY EXPECTED TO FALL TO
NEAR OR BELOW 35 PERCENT AND WINDS EXPECTED TO INCREASE TO NEAR
15 MPH THURSDAY...A GREATER RISK FOR WILDFIRES WOULD RESULT. BE
SURE TO KEEP UP TO DATE WITH THE LATEST FIRE DANGER ASSESSMENT.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED EARLY THIS EVENING FOR THE DELTA
REGION...OTHERWISE IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 15, 11:39 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1239 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             4 S LAKE VILLAGE        33.27N 91.28W
05/15/2007  E1.00 INCH       CHICOT             AR   EMERGENCY MNGR

            QUARTER AND DIME HAIL REPORTED ALONG HWY 82.

&&

JCULIN

The radar

The Jackson/Brandon,MS radar (KDGX), 176 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Bolivar

When
May 15, 12:07 PM CST
Where
Bolivar County, 3.45 mi E of Benoit Vly Fld
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.650, -90.920

Hail, Bolivar

When
May 15, 12:43 PM CST
Where
Bolivar County, 2 mi NE of Shaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.620, -90.796

Nickel hail occurred on Sandpit Road, just northeast of Shaw.

Thunderstorm Wind, Sunflower

When
May 15, 2:13 PM CST
Where
Sunflower County, 4 mi N of Sunflower
Measured
50 kt (58 mph) estimated gust
Crop damage
$50,000
Reported by
Public
Coordinates
33.588, -90.550

A wheat field was flattened by severe thunderstorm winds.

Hail, Sunflower

When
May 15, 2:13 PM CST
Where
Sunflower County, 2 mi NW of Sunflower
Measured
0.75 in hail
Reported by
Public
Coordinates
33.550, -90.575

Hail, Sharkey

When
May 15, 2:15 PM CST to 2:20 PM CST
Where
Sharkey County, 9 mi SE of Rolling Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
32.808, -90.760

Thunderstorm Wind, Yazoo

When
May 15, 2:20 PM CST to 2:25 PM CST
Where
Yazoo County, 2 mi W of Holly Bluff
Measured
55 kt (63 mph) estimated gust
Crop damage
$60,000
Reported by
Public
Coordinates
32.820, -90.734

Downburst winds blew down several acres of corn along the boarder of Yazoo and Sharkey counties. This occurred generally between Holly Bluff and Rolling Fork.

Thunderstorm Wind, Sharkey

When
May 15, 2:20 PM CST to 2:25 PM CST
Where
Sharkey County, 8 mi SE of Rolling Fork
Measured
55 kt (63 mph) estimated gust
Crop damage
$100,000
Reported by
Public
Coordinates
32.818, -90.773

Downburst winds blew down several acres of corn along the boarder of Yazoo and Sharkey counties. This occurred generally between Holly Bluff and Rolling Fork.

Thunderstorm Wind, Hinds

When
May 15, 2:32 PM CST
Where
Hinds County, 2 mi W of Utica
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.120, -90.654

Several trees were blown down on Duke Road.

Hail, Leflore

When
May 15, 2:58 PM CST to 3:01 PM CST
Where
Leflore County, 4 mi SW of Schlater to 3 mi SW of Schlater
Measured
0.75 in hail
Reported by
Public
Coordinates
33.609, -90.399

Thunderstorm Wind, Leflore

When
May 15, 3:00 PM CST
Where
Leflore County, 4.15 mi S of Schlater
Measured
55 kt (63 mph) estimated gust
Crop damage
$50,000
Reported by
Public
Coordinates
33.590, -90.350

A farm just south of Schlater had a few acres of corn blown down.

Hail, Humphreys

When
May 15, 3:00 PM CST to 3:04 PM CST
Where
Humphreys County, 2 mi NW of Belzoni to Isola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.200, -90.524

Thunderstorm Wind, Yazoo

When
May 15, 3:50 PM CST
Where
Yazoo County, 4 mi S of Yazoo City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.792, -90.420

Several trees were blown down just south of the city.

Thunderstorm Wind, Rankin

When
May 15, 3:57 PM CST
Where
Rankin County, Montery
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.180, -90.080

Several trees and some minor roof damage on Oak Street.

Hail, Rankin

When
May 15, 4:20 PM CST to 4:30 PM CST
Where
Rankin County, Brandon to 6 mi N of Brandon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.270, -89.980

Penny to quarter sized hail all around Brandon and up Highway 471 to the intersection with Highway 25.

Hail, Simpson

When
May 15, 4:27 PM CST
Where
Simpson County, 7 mi W of Shivers
Measured
0.75 in hail
Reported by
Public
Coordinates
31.800, -90.119

Thunderstorm Wind, Simpson

When
May 15, 5:20 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
31.870, -89.730

Several trees were blown down around Magee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33253, 33266, 33268, 33269, 33271, 33272, 33273, 33270, 33274, 33275, 33276, 33589, 33590, 33591, 33592, 33594.